Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 53, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2004, 8:53 PM EDT for Durham County, Wake County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 8:53 PM EDT (00:53 UTC)
- Expired
- Jun 11, 2004, 9:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 8:25 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 120053
SVRRAH
NCC063-183-120130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT FRI JUN 11 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA
DURHAM COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 930 PM EDT
* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DURHAM...MOVING SOUTHEAST AT 30 MPH. WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DURHAM...BETHESDA...
OAK GROVE...REDWOOD...
RDU INTERNATIONAL AIRPORT...
BAYLEAF...
NORTH RALEIGH...FALLS...
RALEIGH...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3619 7894 3591 7901 3576 7878 3571 7853
3594 7840
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:55 PM EDT, 6 hours 58 minutes earlier.
Area forecast discussion, Jun 11, 1:55 PM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT FRI JUN 11 2004 .DISCUSSION... FORECAST CHALLENGE WILL BE TEMPERATURES SATURDAY AS BACKDOOR COLD FRONT PUSHES SOUTH THROUGH THE AREA. .THIS EVENING AND TONIGHT...FOR THE MOMENT AT LEAST...WIDE SCALE NW FLOW SEEMS TO BE DOMINATING THE AIRMASS AS DEWPOINTS HAVE DROPPED INTO THE LOWER TO MID 60S ACROSS CENTRAL NC. CU FIELD HAS ALSO YET TO DEVELOP...GIVING FURTHER EVIDENCE OF SUBSIDENCE IN PLACE. OVER THE PAST HOUR...RADAR MOSAIC INDICATING STORMS BEGINNING TO FIRE ALONG WESTERN SLOPES OF BLUE RIDGE. THESE STORMS ARE ASSOCIATED WITH THE SHEAR WAVE AXIS FORECAST BY MODELS TO SKIRT ACROSS THE NORTHERN COASTAL PLAINS. WILL CONTINUE HIGHEST CHANCE POPS OVER THE NORTHEAST WITH DECREASING CHANCES TO SLIGHT SOUTH. .SATURDAY THROUGH SUNDAY... RAIN CHANCES WITH THE FRONTAL SYSTEM WILL BE MARGINAL WITH LACK OF MOISTURE DUE TO DRY NW FLOW AHEAD OF FROPA. THE KEY TO TEMPERATURES SATURDAY WILL BE IF WE SEE ANY SUN OR NOT. WENT WITH A COMBINATION OF IN HOUSE THICKNESS SCHEME AND MAV STATISTICAL GUIDANCE TO GIVE MAX TEMPERATURES OF MID 70S NORTHERN COASTAL PLAIN TO 80 TO 85 SOUTHERN TIER. SUNDAY LOOKS TO BE A RATHER PLEASANT DAY FOR CENTRAL NORTH CAROLINA WITH A COOLER LESS HUMID AIRMASS ATOP CENTRAL NORTH CAROLINA. HIGHS SUNDAY LOOK TO RANGE FROM MID TO UPPER 70S NORTH TO NEAR 80 SOUTH. SURFACE HIGH PUSHES OFFSHORE WITH RETURN FLOW DEVELOPING LATE IN THE DAY. ISOLATED SHOWERS POSSIBLE LATE SUNDAY HOWEVER MOISTURE LOOKS TO BE SHALLOW WITH LITTLE TO NO LIFT WITH MEAN UPPER RIDGE ATOP CENTRAL NORTH CAROLINA. .MONDAY...WARM AIR ADVECTION ON MONDAY WITH VEERING WIND PROFILE AND INCREASE IN DEEP LAYER MOISTURE AS MEAN UPPER RIDGE SHIFTS EAST. WILL CONTINUE CHANCE POPS ACROSS CWA BY MONDAY AFTERNOON. TEMPERATURES BEGIN THE UPWARD SPIRAL TO NEAR TO ABOVE NORMAL READINGS. EXTENDED...(TUESDAY THRU FRIDAY) JET STREAK COMING OUT OF SRN STREAM ENHANCING LIFT TUESDAY NIGHT AS FRONTAL BOUNDARY IS CROSSING THROUGH CWAS. TIMING OF FRONT ON GFS IS FASTER THAN PAST FEW RUNS WITH NCEP GOING WITH A SLIGHTLY SLOWER TIMING SO WILL BE ADJUSTING TO PLACE BEST POPS TUESDAY AND TUESDAY NIGHT. DEEP RELATIVE HUMIDITY IS PUSHING OUT OF FORECAST AREA BY WEDNESDAY MORNING SO WILL BE REMOVING POPS FOR WEDNESDAY AFTERNOON. THURSDAY AND NEW DAY 7...FRIDAY...KEEPS REGION IN NORTHWEST FLOW...HIGH PRESSURE AND DRIER STABLE AIRMASS. HAVE FRIDAY DRY. HAVE LOWERED MAXES A LITTLE BELOW GUIDANCE BEHIND THE FRONT ON WEDNESDAY. OTHERWISE STAYED CLOSE TO MEX/HPC NUMBERS FOR MAX/MIN TEMPS AND SFC DEW POINTS. AMS/RA && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && BL
Hazardous weather outlook, Jun 11, 5:56 AM EDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 556 AM EDT FRI JUN 11 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-120955- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 556 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 11, 7:43 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 743 PM EDT FRI JUN 11 2004 NCZ022-023-120042- ALAMANCE NC-GUILFORD NC- INCLUDING THE CITIES OF...BURLINGTON...GRAHAM... GREENSBORO AND HIGH POINT 743 PM EDT FRI JUN 11 2004 ...A STRONG STORM WILL MOVE THROUGH GUILFORD AND ALAMANCE COUNTIES BY 830 PM... A STRONG STORM PRODUCING HEAVY RAIN... DEADLY LIGHTNING... AND POSSIBLY SMALL HAIL AND STRONG GUSTY WINDS WILL AFFECT AREAS FROM LAKE TOWNSEND AND MONTICELLO SOUTHEAST TO ALTAMAHAW... BURLINGTON... ALAMANCE... AND MEBANE BY 830 PM. ANYONE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER... AND MOVE INSIDE A SAFE SHELTER AS THE STORM APPROACHES OR WHEN THUNDER IS HEARD. GIH
Special weather statement, Jun 11, 8:01 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 801 PM EDT FRI JUN 11 2004 NCZ007-008-021>025-038-039-120045- ALAMANCE NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC- GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HIGH POINT... HILLSBOROUGH...LEXINGTON...OXFORD...RANDLEMAN... ROXBORO AND WINSTON-SALEM 801 PM EDT FRI JUN 11 2004 ...A LINE OF STRONG STORMS WILL MOVE THROUGH GUILFORD...ALAMANCE... AND PERSON COUNTIES BY 830 PM... STRONG STORMS PRODUCING HEAVY RAIN... DEADLY LIGHTNING... AND POSSIBLY SMALL HAIL AND STRONG GUSTY WINDS WILL AFFECT AREAS FROM ROXBORO SOUTHEAST INTO EASTERN GUILFORD COUNTY...BURLINGTON AND HILLSBORO THROUGH 830 PM. ANYONE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER... AND MOVE INSIDE A SAFE SHELTER AS THE STORM APPROACHES OR WHEN THUNDER IS HEARD. ADDITIONAL STORMS WILL MOVE OUT OF CENTRAL DAVIDSON COUNTY AROUND LEXINGTON AND THOMASVILLE INTO RANDOLPH COUNTY AT ASHEBORO AND RANDLEMAN BY 830 PM.
Local storm report, Jun 11, 8:17 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
817 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 2 SW MONTICELLO 36.18N 79.71W
06/11/2004 GUILFORD NC TRAINED SPOTTER
TWO ONE-FOOT DIAMETER TREES AND ONE 6-INCH TREE DOWNED IN
BROWNS SUMMIT. SEVERAL LARGE LIMBS DOWN.
&&
TDPLocal storm report, Jun 11, 8:24 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST BURLINGTON 36.09N 79.44W
06/11/2004 61 MPH ALAMANCE NC TRAINED SPOTTER
&&
TDPThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:15 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 45 min |
| Jun 11, 8:22 PM EDT | Severe Thunderstorm Warning | RAH | Person | 23 min |
| Jun 11, 8:36 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 34 min |
| Jun 11, 8:48 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 42 min |
| Jun 11, 9:09 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 26 min |
| Jun 11, 9:09 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 31 min |
| Jun 11, 9:26 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 14 min |
| Jun 11, 9:35 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 40 min |
| Jun 11, 10:29 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 21 min |
| Jun 11, 10:48 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 42 min |
| Jun 11, 11:03 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 22 min |
| Jun 12, 12:29 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.